On the width of hybrid zones


Journal Article

Hybrid zones occur when two species are found in close proximity and interbreeding occurs, but the species' characteristics remain distinct. These systems have been treated in the biology literature using partial differential equations models. Here we investigate a stochastic spatial model and prove the existence of a stationary distribution that represents the hybrid zone in equilibrium. We calculate the width of the hybrid zone, which agrees with the PDE formula only in dimensions d ≥ 3. Our results also give insight into properties of hybrid zones in patchy environments. © 2007 Elsevier Ltd. All rights reserved.

Full Text

Duke Authors

Cited Authors

  • Durrett, R; Zähle, I

Published Date

  • December 1, 2007

Published In

Volume / Issue

  • 117 / 12

Start / End Page

  • 1751 - 1763

International Standard Serial Number (ISSN)

  • 0304-4149

Digital Object Identifier (DOI)

  • 10.1016/j.spa.2006.05.017

Citation Source

  • Scopus